Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 23, 1998, 5:54 AM EDT for Lee County, Morgan County, Wolfe County, Kentucky. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 1998, 5:54 AM EDT (09:54 UTC)
- Expired
- May 23, 1998, 6:40 AM EDT
- In force
- 46 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Lee County, KY, Morgan County, KY, Wolfe County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 6:05 AM EDT | Thunderstorm Wind | Campton, KY | Trees were downed. |
| May 23, 6:05 AM EDT | Hail 0.75 | Campton, KY | |
| May 23, 6:30 AM EDT | Thunderstorm Wind | Cannel City, KY | A roof of a building was damaged in Cannel City, and trees were downed across the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.9 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 374 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
711 WUUS1 KJKL 230958 RRA SVRJKL KYC129-175-237-231040- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 554 AM EDT SAT MAY 23 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHEASTERN KENTUCKY. MORGAN COUNTY IN SOUTHEASTERN KENTUCKY. WOLFE COUNTY IN SOUTHEASTERN KENTUCKY. * UNTIL 640 AM EDT. * AT 550 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS FROM 25 MILES NORTHWEST OF JACKSON TO 15 MILES WEST OF MOREHEAD... MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WEST LIBERTY AT 620 AM EDT. CAMPTON AT 615 AM EDT. BEATYVILLE AT 610 AM EDT. THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. SBH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 AM EDT, 3 hours 24 minutes earlier.
Area forecast discussion, May 23, 2:30 AM EDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 AM EDT SAT MAY 23 1998 DATA SLOW IN COMING DOWN THE PIKE FROM WASHINGTON TONIGHT BUT WE DO HAVE A SATELLITE LOOP FROM GARP GOING. FIRST WEAK LITTLE MCS IS DYING OUT OVER NW NC WHILE THE SECOND ONE PARADES INTO THE I-75 CORRIDOR. CLOUD TOPS WITH THIS SECOND MCC APPEAR TO BE COOLING AS IT MOVES EAST. THE NEXT ONE IS A BIG MONSTER MOVING ACROSS C IN TOWARD WEST CENTRAL OHIO. ANY SOUTHEAST DRIFT TO THIS SAME-SONG-3RD-VERSE MCS WOULD PUT E KY UNDER THE GUN. IN GENERAL...HIGH OVER LAKE SUPERIOR GRADUALLY LOSES STRENGTH THIS FORECAST PACKAGE. THIS SHOULD ALLOW OUR STATIONARY FRONT TO LIFT A LITTLE FURTHER NORTH. MODELS DO NOT DEPICT THIS HOWEVER. FRONT REMAINS STRETCHED ACROSS KY THROUGH 00Z MONDAY AND LOW PRESSURE IN C TX CONTINUES TO SEND VARIOUS IMPULSES ALONG IT. EACH ONE OF THESE WILL LIKELY SPIN UP AN MCC WHICH WILL ROLL ACROSS OUR REGION FROM TIME TO TIME...PROBABLY ABOUT 3 TO 5 HOURS APART. SATELLITE LOOPS SHOW A DEFINITE WEAKENING TREND (WARMING CLOUD TOPS PRIMARILY) WHEN THEY GET PAST THE RIDGE AXIS. THE KEY TO THE FORECAST IS WHERE WILL THEY DEVELOP AND HOW LONG WILL THEY HOLD TOGETHER. SO FAR...E KY HAS ONLY SEEN DECAYING MCS ACTIVITY. AS LONG AS RIDGE AXIS REMAINS TO OUR WEST...EXPECT THAT TREND TO CONTINUE. TROPICAL PLUME WILL ONLY ADD TO OUR WOES IF MCC OVER OHIO DECIDES TO DRIFT SOUTHEAST. PUTTING HVY RAIN INTO ZFP AND/OR ISSUING FFA IS PREMATURE AT THIS POINT...BUT IT IS SOMETHING TO KEEP IN MIND IF ONE MCC AFTER ANOTHER MOVES ALONG STATIONARY FRONT THIS WEEKEND. PERSISTENCE MAY PROVIDE THE BEST GUIDANCE FOR TEMPS WITH LITTLE CHANGE IN AIR MASS EXPECTED. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE PRODUCT SDFZFPKY. JKL 74/61/75 654 LOZ 80/63/81 654 INGRAM
In the hours before
Special weather statement, May 23, 3:53 AM EDT, 2 hours 1 minute before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240000- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 350 AM EST SAT MAY 23 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR SATURDAY. A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST STORMS. THESE CLUSTERS OF STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12 HOURS AND WILL OFTEN PROPAGATE TO THE EAST OR SOUTHEAST. THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN...HAIL...AND OR DAMAGING WINDS WILL BE THE AREAS THAT ARE CLOSEST TO THE CLUSTER WHEN IT DEVELOPS. THESE SYSTEMS ALSO TYPICALLY PRODUCE DANGEROUS LIGHTNING. ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS MOST LIKELY EARLY IN ITS LIFE CYCLE WITH MODERATE TO HEAVY RAIN DOMINATING DURING THE LATTER HALF OF ITS EXISTENCE. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS MAY VERY WELL EXTEND INTO THE LATE AFTERNOON AND EVENING HOURS AS WELL...DEPENDING ON WHERE A NEW CLUSTER OF STORMS DEVELOP AND WHEN. THIS IS ONLY A PRELIMINARY OUTLO OK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM
Special weather statement, May 23, 4:50 AM EDT, 1 hour 4 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-240000- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 350 AM EST SAT MAY 23 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR SATURDAY. A STATIONARY FRONT SITUATED OVER THE STATE WILL BE THE FOCUSING MECHANISM FOR LARGE CLUSTERS OF THUNDERSTORMS TO DEVELOP. AS THESE CLUSTERS OF STORMS MOVE ALONG THE FRONT...PERIODS OF HEAVY RAIN CAN BE EXPECTED. IN ADDITION...ISOLATED HAIL AND DAMAGING WINDS MAY OCCUR WITH THE STRONGEST STORMS. THESE CLUSTERS OF STORMS GENERALLY EXPERIENCE A LIFE CYCLE OF 8 TO 12 HOURS AND WILL OFTEN PROPAGATE TO THE EAST OR SOUTHEAST. THE AREAS MOST LIKELY TO RECEIVE HEAVY RAIN...HAIL...AND OR DAMAGING WINDS WILL BE THE AREAS THAT ARE CLOSEST TO THE CLUSTER WHEN IT DEVELOPS. THESE SYSTEMS ALSO TYPICALLY PRODUCE DANGEROUS LIGHTNING. ALTHOUGH SEVERE WEATHER CAN NOT BE RULED OUT WITH ANY THUNDERSTORM CLUSTER THAT DEVELOPS OR MOVES THROUGH AN AREA...SEVERE WEATHER IS MOST LIKELY EARLY IN ITS LIFE CYCLE WITH MODERATE TO HEAVY RAIN DOMINATING DURING THE LATTER HALF OF ITS EXISTENCE. SPOTTER ACTIVATION MAY BE NEEDED TODAY. THE POTENTIAL FOR SEVERE THUNDERSTORMS MAY VERY WELL EXTEND INTO THE LATE AFTERNOON AND EVENING HOURS AS WELL...DEPENDING ON WHERE A NEW CLUSTER OF STORMS DEVELOP AND WHEN. THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 5:23 AM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 62 min |
| May 23, 5:27 AM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 63 min |
| May 23, 5:37 AM EDT | Severe Thunderstorm Warning | JKL | Estill, Powell | 48 min |
| May 23, 5:48 AM EDT | Severe Thunderstorm Warning | JKL | Menifee | 47 min |
| May 23, 6:10 AM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Magoffin | 60 min |
| May 23, 6:24 AM EDT | Severe Thunderstorm Warning | JKL | Johnson | 46 min |
| May 23, 6:24 AM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 46 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.